Hail, Crockett
- When
- April 26, 3:56 PM CST
- Where
- Crockett County, 23.18 mi W of Ozona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.710, -101.590
The large hail was reported near mile marker 343 on Interstate 10.
Isolated severe thunderstorms developed along a dryline across Crockett County during the late afternoon hours. These storms moved east and developed into a convective complex across the southern third of West Central Texas during the nighttime hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated severe thunderstorms developed along a dryline across Crockett County during the late afternoon hours. These storms moved east and developed into a convective complex across the southern third of West Central Texas during the nighttime hours. The severe weather occurred mainly along the Interstate 10 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 26, 1:10 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 210 PM CDT SUN APR 26 2009 .SHORT TERM... FOR THIS AFTERNOON AND TONIGHT... THERE IS A THREAT FOR SEVERE WEATHER AS AN UPPER TROUGH OVER THE WESTERN CONUS SHIFTS EASTWARD TODAY AND TONIGHT WITH A LEAD SHORTWAVE LIFTING OUT ACROSS THE CENTRAL AND NORTHERN PLAINS...AND A SHORTWAVE AND SPEED MAX MOVE THROUGH THE BASE OF THE TROUGH AND INTO TEXAS. CURRENT WATER VAPOR SHOWS WEAK SHORTWAVE DISTURBANCE MOVING INTO TEXAS FROM NEW MEXICO/MEXICO...THIS WILL HELP INITIATE THUNDERSTORMS THIS AFTERNOON ALONG AND EAST OF THE DRYLINE. THE DRY LINE IS EXPECTED TO EXTEND FROM THE EASTERN PANHANDLE TO THE BIG BEND REGION BY LATE THIS AFTERNOON. THE AIRMASS WILL DESTABILIZE THIS AFTERNOON WITH THE APPROACH OF A WEAK SHORTWAVE AND SHOULD SEE STRONGER AND INCREASED THUNDERSTORM COVERAGE...ESPECIALLY ACROSS THE WESTERN BIG COUNTRY AND CONCHO VALLEY...THESE STORMS WILL QUICKLY MOVE TO THE NORTHEAST INTO THE NORTHERN BIG COUNTRY. SPC HAS PLACED THE BIG COUNTRY IN A MODERATE RISK FOR SEVER THUNDERSTORMS. INITIALLY THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ...BUT BY LATE AFTERNOON/EARLY EVENING THE TORNADO THREAT INCREASES AS 45 TO 55 KNOT LLJ DEVELOPS ACROSS THE AREA. WITH A MOIST AIRMASS IN PLACE FLOODING MAY BECOME A THREAT AS HEAVY RAINFALL IS POSSIBLE. THIS SITUATION WILL NEED TO BE MONITORED. FOR TONIGHT INTO MONDAY MORNING...THE COMBINATION OF THE LLJ AND A SHORTWAVE MOVING INTO THE AREA WILL MAKE ADDITIONAL THUNDERSTORMS DEVELOPMENT POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS WITH THE ACTIVITY SHIFTING TO THE EAST AND SOUTHEAST BY MORNING. THE SEVERE THREAT WILL CONTINUE INTO THE MORNING HOURS. FOR MONDAY...THE UPPER LEVEL TROUGH SHIFT TO THE NORTHEAST AND A CLOSED LOW MOVES INTO THE NORTHERN PACIFIC COAST...WITH A SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE UPPER LEVEL FLOW...THIS WILL KEEP THE MENTION OF PRECIPITATION IN THE FORECAST...WITH THE MAIN ACTIVITY SHIFTING TO THE EASTERN BIG COUNTRY AND THE HEARTLAND. 28 .LONG TERM... WITH FOCUS ON SHORT TERM THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING...WILL NOT SPEND AS MUCH TIME AS USUAL ON THE EXTENDED PERIOD TODAY. A GLANCE AT THE 12Z GFS DOES SHOW THAT THE FORECAST THROUGH MIDWEEK IS PRETTY MUCH ON TRACK. ACTIVITY THAT DEVELOPS OVER THE EASTERN COUNTIES ON MONDAY SHOULD BE EXITING THE AREA TO THE NORTHEAST BY MONDAY EVENING. A COLD FRONT IS THEN EXPECTED TO PUSH SOUTH INTO TX MONDAY NIGHT INTO TUESDAY AS A STRONG VORT MAX OVER THE INTER-MOUNTAIN WEST LIFTS NORTHEAST ACROSS THE CENTRAL PLAINS. THE 12Z NAM IS A BIT MORE AGGRESSIVE IN THE SOUTHWARD PROGRESS OF THE FRONT MONDAY NIGHT INTO TUESDAY...AND THIS WARRANTS KEEPING SOME POPS NEAR THE FRONT UP OVER THE BIG COUNTRY. THE FRONT THEN DROPS DOWN INTO THE AREA ON TUESDAY AND STALLS OUT. STORMS WILL PROBABLY DEVELOP DURING THE AFTERNOON OVER WEST TX IN THE UPSLOPE FLOW REGIME AND MOVE EAST ACROSS WEST CENTRAL TX LATE IN THE DAY AND INTO THE OVERNIGHT AS AN MCS ORGANIZES AND MOVES EAST ACROSS SOUTHERN OK/NORTH TX. THE MODELS BEGIN TO DIVERGE TOWARD THE END OF THE WEEK WITH THE DETAILS...ALTHOUGH THE GFS/ECMWF BRING A POLAR FRONT DOWN INTO TX AND EJECT A SOUTHERN STREAM DISTURBANCE INTO THE CENTRAL/SOUTHERN PLAINS NEXT WEEKEND. THE GFS IS COLDER THAN THE ECMWF...WHICH KEEPS THE BULK OF THE COOLER AIR TO OUR NORTHEAST. THE GFS IS ALSO FARTHER SOUTH WITH THE TRACK OF NEXT WEEKENDS SOUTHERN STREAM TROUGH WHICH WOULD BE MORE FAVORABLE FOR WIDESPREAD PRECIP THAN THE DRIER ECMWF. WITH ALL THESE UNCERTAINTIES TO DEAL WITH...WILL ONLY MAKE A FEW TWEAKS HERE AND THERE TO THE TEMPS AND POPS. I DID BRING TEMPS DOWN FOR THE LATTER PART OF THE WEEK AND INSERTED POPS FOR SAT/SAT NIGHT TIME FRAME. LACY && .FIRE WEATHER... SOUTHERLY LOW LEVEL FLOW WILL CONTINUE TO STREAM GULF MOISTURE IN ACROSS THE REGION AND THIS COMBINED WITH THE CONTINUING CHANCE FOR PRECIPITATION WILL KEEP THE FIRE DANGER LOW ACROSS WEST CENTRAL TEXAS THROUGH THE UPCOMING WEEK. 28 && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 79 62 76 63 / 60 50 30 30 30 SAN ANGELO 66 84 63 80 65 / 60 30 10 30 30 JUNCTION 68 82 65 82 66 / 50 30 10 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER... HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...SAN SABA...SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 228 PM CDT SUN APR 26 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271930- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 228 PM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE STORMS ACROSS THE BIG COUNTRY. THERE IS A SLIGHT RISK FOR SEVERE STOMS ACROSS THE REMAINDER OF WEST CENTRAL TEXAS. THE PRIMARY CONCERN IS FOR THIS AFTERNOON AND TONIGHT WITH THE APPROACH OF A DRYLINE AND UPPER LEVEL DISTURBANCE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS THIS AFTERNOON ACROSS THE BIG COUNTRY AND CONCHO VALLEY INTO THE HEARTLAND. SOME OF THE STORMS COULD BE SEVERE. WITH AN INCREASINGLY UNSTABLE AIRMASS AND FAVORABLE VERTICAL SHEAR PROFILES...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...DESTRUCTIVE HAIL AND DAMAGING WINDS. THERE IS POTENTIAL FOR SEVERE STORMS TO CONTINUE TONIGHT. IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...SEVERE STORMS WILL BE POSSIBLE ACROSS THE AREA EAST OF A LINE FROM SWEETWATER TO EDEN TO JUNCTION. ON TUESDAY...THE ARRIVAL OF A WEAK COLD FRONT INTO A MOIST AND UNSTABLE AIRMASS WILL BRING A THREAT OF SEVERE STORMS TO WEST CENTRAL TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AND TUESDAY OF THIS WEEK.
The San Angelo radar (KSJT), 128 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
The large hail was reported near mile marker 343 on Interstate 10.
Golfball size hail was reported on State Highway 137.
Penny size hail was reported along Highway 190.
Golfball size hail was reported on State Highway 163.
There was some wind and hail damage reported in and around Sonora.
Hail just larger than golfballs covered the road on Highway 277.
The golfball size hail lasted for 10 minutes.
Penny size hail was reported at the NWS San Angelo office.
Nickle size hail was reported at the NWS San Angelo office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163090, 163091, 163092, 163093, 163094, 163095, 163101, 163096, 163097, 166861, 166863, 163098, 163099.